Telogen Effluvium for Women
When your body goes through something traumatic like childbirth, malnutrition, a severe infection, major surgery, or extreme stress, many of the 90 percent or so of the hair in the anagen (growing) phase or catagen (resting) phase can shift all at once into the shedding (telogen) phase. About 6 weeks to three months after the stressful event is usually when the phenomenon called telogen effluvium can begin. It is possible to lose a handful of hair at a time when in full-blown telogen effluvium. For most who suffer from TE complete remission is likely as long as severely stressful events can be avoided. For some women, however, telogen effluvium is a mysterious chronic disorder and can persist for months or even years without any true understanding of any triggering factors or stressors.
Telogen Effluvium for Children
Telogen effluvium is another common cause of hair loss in children. To understand telogen effluvium, one must understand a hair’s normal life cycle. An individual hair follicle has a long growth phase, producing steadily growing hair for 2 to 6 years (on average 3 years). This is followed by a brief transitional phase (about 3 weeks) when the hair follicle degenerates. This, in turn, is followed by a resting phase (about 3 months) when the hair follicle lies dormant. This last phase is called the telogen phase. Following the telogen phase, the growth phase begins again — new hairs grow and push out the old hair shafts. The whole cycle repeats. For most people, 80% to 90% of the follicles are in the growth phase, 5% are in the brief transition phase, and 10% to 15% are in the telogen phase. Each day about 50-150 hairs are shed and replaced by new hairs. In telogen effluvium, something happens to interrupt this normal life cycle and to throw many or all of the hairs into the telogen phase. Between 6 and 16 weeks later, partial or complete baldness appears. Many different events can cause telogen effluvium, including, extremely high fevers, surgery under general anesthesia, excess vitamin A, severe prolonged emotional stress such as a death of a loved one, severe injuries and the use of certain prescription medication such as Accutane for acne.